Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 5, NWS Las Vegas, NV

March 6, 2019Inyo County, San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Mar 6, 2019, 1:36 AM PST for Inyo County, San Bernardino County, California. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 6, 2019, 1:36 AM PST (09:36 UTC)
Expired
Mar 6, 2019, 7:30 AM PST
In force
6 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Inyo County, CA, San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 135 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 4:24 AM PSTFLASH FLOODOlancha, CACHP REPORTED 4-5 INCH DEEP RUNNING WATER WITH MUD AND DEBRIS ON SOUTHBOUND HIGHWAY 395.
Mar 6, 5:24 AM PSTFLASH FLOODOlancha, CACHP REPORTED 4-5 INCH DEEP RUNNING WATER WITH MUD AND DEBRIS ON SOUTHBOUND HIGHWAY 395.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 168 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 9.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2019-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2019-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2578 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

699 
WGUS55 KVEF 060936
FFWVEF
CAC027-071-061530-
/O.NEW.KVEF.FF.W.0005.190306T0936Z-190306T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
136 AM PST WED MAR 6 2019

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northwestern San Bernardino County in southern California...
  Southwestern Inyo County in south central California...

* Until 730 AM PST Wednesday.

* At 125 AM PST, Doppler radar indicated an extended area of 
  moderate to heavy rain across the Owens, Panamint, and Searles 
  Valleys including Independence and China Lake. Over the last 
  several hours, up to an inch of rain has fallen. Rainfall rates of 
  generally around a quarter inch per hour have been observed with 
  up to a half inch per hour at times. This rainfall is expected to 
  continue through the next several hours. Minor flooding has been 
  reported on Highway 395 near Olancha as of 1AM. Flash flooding 
  will be possible through the early morning hours.

* Some locations that will experience flooding include...
  Independence, Olancha, Lone Pine, Panamint Springs, Portagee Lake
  Campground, Diaz Lake, Oak Creek Campground, Cartago, Tuttle Creek
  Campground, Trona, Darwin, Keeler, Independence Creek Campground,
  Homewood Canyon-Valley Wells and Searles Valley.

Additional rainfall amounts of up to an inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3685 11829 3685 11807 3640 11775 3653 11713
      3575 11712 3546 11762 3580 11763 3580 11793
      3639 11806 3659 11818

$$

TB3
1 follow-up statement
725 
WGUS75 KVEF 061118
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
318 AM PST WED MAR 6 2019

CAC027-071-061530-
/O.CON.KVEF.FF.W.0005.000000T0000Z-190306T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Inyo CA-
318 AM PST WED MAR 6 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM PST FOR
NORTHWESTERN SAN BERNARDINO AND SOUTHWESTERN INYO COUNTIES...

At 307 AM PST, Doppler radar continued to indicate extensive 
moderate rain upstream from the warned area. Area observations have 
indicated rainfall rates of up to a quarter inch per hour are 
continuing. Another several hours of rainfall looks likely based of 
radar trends, which may result in another half inch to an inch of 
rain by 7AM this morning. Reports of roadway flooding continue in 
the vicinity of the warned area. 

Some locations that will experience flooding include...
Independence, Olancha, Lone Pine, Panamint Springs, Portagee Lake
Campground, Diaz Lake, Oak Creek Campground, Cartago, Tuttle Creek
Campground, Trona, Darwin, Keeler, Independence Creek Campground,
Homewood Canyon-Valley Wells and Searles Valley.

Additional rainfall amounts of up to an inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3685 11829 3685 11807 3640 11775 3653 11713
      3575 11712 3546 11762 3580 11763 3580 11793
      3639 11806 3659 11818

$$

TB3

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Mar 5, 9:45 PM PST, 3 hours 51 minutes earlier.

Area forecast discussion, Mar 5, 9:45 PM PST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
945 PM PST Tue Mar 5 2019

.SYNOPSIS...The incoming Pacific Storm still looks like it will
direct the main plume of moisture across Inyo County and south
central Nevada tonight and Wednesday. This will also bring strong
gusty winds Wednesday over northwest Arizona. Another, colder storm
system will impact the region Friday with less threat of heavy
precipitation but lower snow levels.
&&

.UPDATE...The latest satellite and radar trends indicate the system
is coming in about as expected...with the Southern Sierra currently
in the path of the primary deep moisture plume. A predecessor more
diffuse moisture band was moving across far Southeast California and
Southern Nevada this evening. Much of the precipitation spreading
into Clark County has been intercepted by the Spring Mountains where
up to a half-inch of rain has fallen in Kyle Canyon. The far west
side of the Vegas Valley has received up to 0.04" and trace amounts
have fallen over other parts. More extensive upstream showers over
northern San Bernardino County should move into Clark County between
1 AM and 4 AM for increasing shower coverage. Gusty west winds 25 to
35 mph that developed this evening are forecast to drop off after 10
PM though localized brief gusts 20-30 mph may still be possible near
showers overnight. The WX and Wind grids were updated based on these
latest trends, but only minor changes were needed to the going
forecast.
&&

.PREV DISCUSSION...
232 PM PST Tue Mar 5 2019

.SHORT TERM...through Friday night.

Changes: Expanded the Flash Flood Watch to include northwest San
Bernardino County, specifically Highway 178, Trona and Searles
Valley in the far northwest corner.

Issued a Wind Advisory for Mohave County Wednesday between 10 am
MST - 7 pm MST.

So far, light rain and snow confined to the southern Sierra and Owens
Valley. Rainfall in the Owens Valley between a tenth and two tenths
of an inch. Confidence high that center of AR will eventually
penetrate further into southwest Inyo County/far northwest San
Bernardino County this evening. Moisture axis will continue
northeast across Death Valley NP, southern Nye County/Spring Mtns,
and Lincoln County. QPF in that area will run between 0.50-1.00",
locally 2+ in the mountains. QPF values drop off quite a bit as one
goes southeast through Clark, eastern San Bernardino and Mohave
Counties. Southwest winds increase across Mohave County Tuesday
morning with 40-50 mph gust possible.

Precipitation will turn more showery Wednesday afternoon as upper
trough lifts northeast across the southern Great Basin. Next colder
trough still slated to cross the region Thursday night and Friday.

.LONG TERM...Saturday through Monday.

A brief period of ridging is progged for Saturday before the next
low pressure system approaches the western seaboard. There is pretty
good agreement in the longer range for this low to slide quite a bit
farther south than many other lows we have experienced this season.
All deterministic solutions currently pass the low center south of
the latitude of Las Vegas with the northernmost solution being the
ECMWF, which is also the wettest for early next week. This evolution
will need to be monitored as a more southward migration of the low
should translate to a drier forecast and vice versa. Moving into the
late week next week, there still appears to be pretty good agreement
in ridge amplification across the west coast and a trend towards
shifting the seemingly endless train of lows and AR events farther
north.
&&

.AVIATION...For McCarran...Light showers around the terminal area
and cloud bases around 8-10 kft AGL can be expected overnight then a
more concentrated band of showers with ceilings around 5 kft AGL
will move across the Vegas Valley generally between sunrise and noon
Wednesday. Gusty southwest to west winds around 25 knots will occur
through the afternoon with clouds gradually diminishing. Expect
turbulence hazards through the period with icing potential in the 8-
10 Kft layer through mid-morning Wednesday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Rain will make its way from west to east across the
region through Wednesday morning, with the most significant band
from China Lake, CA to Ely, NV through midday Wednesday. The lowest
ceilings are expected under this band, mainly for KBIH, with CIGs
around 3-5 Kft, 5-10 Kft for the rest of the region. Winds will
generally favor south to southwest across the region with speeds of
10 to 20 knots. Expect turbulence through the TAF period, with icing
hazards around the 8-10 Kft layer associated with the rain showers.
&&

.SPOTTER INFORMATION STATEMENT...Spotter activation is not
anticipated at this time, however, spotters are encouraged to report
any significant weather according to standard operating procedure.
&&

UPDATE/AVIATION...Adair
SHORT TERM...Pierce
LONG TERM...Boucher

&&

or more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 1:53 AM PSTFlash Flood WarningVEFInyo9 hr
Mar 6, 7:39 AM PSTFlash Flood WarningVEFInyo3 hr

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.